70 Cases of Severe Bleeding in Illinois Linked to Synthetic Marijuana Use
Health officials on Tuesday are again urging people to avoid synthetic cannabinoids – even if they’ve used them in the past without incident.
The drugs “are not a safe alternative to marijuana” and “probably more toxic,” said Illinois Poison Center Medical Director Mike Wahl, as the number of people hospitalized in Illinois for severe bleeding after using the drugs increased to 70. “If you have a history of smoking synthetic cannabinoids in the past three to seven days and have unexplained bleeding, get checked out at the doctor’s office or hospital.”
Among those treated have been 19 in Chicago and six in Cook County, according to the Illinois Department of Public Health. Two people have died – one in the Chicago area and one in central Illinois – since March 30.
Symptoms have included coughing up blood, blood in urine, severe bloody nose and/or bleeding gums, according to the IDPH. In nine of the recent hospitalization cases, patients have tested positive for brodifacoum, a lethal anticoagulant often used in rat poison.
Wahl says the rat poison is interfering with the body’s blood-clotting abilities. “Little things that would normally clot don’t clot, and your body can’t heal itself and you end up with severe bleeding,” he said.
The Illinois Poison Center on March 10 began receiving reports of severe bleeding associated with synthetic cannabinoid use. It’s unusual for the center to receive calls about these types of symptoms, Wahl said. “We occasionally get them from suicide overdoses ... but it’s still pretty rare. We’d get maybe one once or twice a decade,” he said.
Often sold as Spice, K2 or fake weed, synthetic cannabinoids are man-made chemicals that act on the same brain cell receptors as the main active ingredient in marijuana (tetrahydrocannabinol, or THC), according to the Centers for Disease Control and Prevention. The drugs are not regulated and a steady flow of new ones, with unknown health risks, become available each year. They can be smoked, ingested or mixed into liquids for e-cigarette use.
“We know that there’s a batch of this product that’s very unsafe, potentially life-threatening and we don’t want people experimenting with them,” said Chicago Department of Public Health Chief Medical Officer Allison Arwady.
Clinicians have treated “patients across the lifespan” for severe bleeding associated with synthetic cannabinoid use, Arwady said. “During my time here in Chicago we’ve not seen deaths associated with (synthetic cannabinoids) before. We’ve had presentations of people having problems with fast heart rate, hallucinations or vomiting.”
Anyone who has used synthetic cannabinoids and noticed unusual bleeding or bruising should go to the emergency room “even if it seems like minor extra bleeding,” said Arwady. “There’s treatment available but it needs to be given in a hospital setting with close monitoring.”
Treatment includes intravenous or oral doses of vitamin K, depending on the location and intensity of the symptoms, according to Dr. Patrick Lank, a medical toxicologist who works at Northwestern Memorial Hospital.
After a patient is discharged from the hospital, they’ll have to continue medication and undergo regular blood tests “till the toxin is excreted from their body, and that could take several weeks or months,” Wahl said. If a patient were to stop taking medication too soon, they could develop severe bleeding within two days.
Health officials are also urging patients to share information about where they purchased the drugs as IDPH and CDPH continue to investigate the outbreak and try to identify common products and determine where they were obtained.
“Nobody is coming after the user,” Wahl said. “We want to help treat people so they don’t bleed to death.” Sharing information allows health officials to “protect other people from getting sick later on.”
Synthetic cannabinoids can be found throughout the state and U.S. in convenience stores, gas stations, novelty stores, drug paraphernalia stores and online, according to IDPH.
On Monday, the U.S. attorney’s office charged three people with federal drug offenses for allegedly conspiring to sell synthetic cannabinoids at a West Side convenience store.
Anyone who has a reaction to synthetic cannabinoids should call 911 or go immediately to the emergency department, according to IDPH. Officials also urge patients to inform their health care providers about a possible link between their symptoms and synthetic cannabinoid use.
On the show:
Chicago Department of Public Health Chief Medical Director Allison Arwady joins us.
April 3: The U.S. attorney’s office charged three people Monday with federal drug offenses for allegedly conspiring to sell synthetic cannabinoids at a West Side convenience store.
April 2: Two people have died in Illinois, including one in the Chicago area, after experiencing severe bleeding related to the use of synthetic cannabinoids, according to the Illinois Department of Public Health.
March 22: Health and Human Services Deputy Secretary Eric Hargan discusses his agency’s role in combating the opioid crisis.